Alert archive / Texas / Tornado Warnings in 2014

Tornado Warning 5, NWS Norman, OK

April 20, 2014Hardeman County, Texas

NWS Norman, OK issued this tornado warning at Apr 20, 2014, 7:40 PM CDT for Hardeman County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2014, 7:40 PM CDT (00:40 UTC)
Expired
Apr 20, 2014, 8:15 PM CDT
In force
35 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

County Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WFUS54 KOUN 210040
TOROUN
TXC197-210115-
/O.NEW.KOUN.TO.W.0005.140421T0040Z-140421T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
740 PM CDT SUN APR 20 2014

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HARDEMAN COUNTY IN NORTHERN TEXAS...

* UNTIL 815 PM CDT
    
* AT 740 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 5 MILES NORTHEAST OF KIRKLAND...MOVING EAST AT
  10 MPH.

  HAZARD...TORNADO AND GOLF BALL SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN HARDEMAN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3451 9988 3438 9988 3439 10000 3448 10000
      3448 9999
TIME...MOT...LOC 0040Z 268DEG 8KT 3444 10000 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 20, 6:57 PM CDT, 43 minutes earlier.

Area forecast discussion, Apr 20, 6:57 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
657 PM CDT SUN APR 20 2014

.DISCUSSION...
A FEW SEVERE STORMS WITH HAIL REMAIN POSSIBLE THIS EVENING.

ONE SUPERCELL WITH VERY LARGE HAIL CONTINUES BETWEEN HOLLIS
AND QUANAH AND WILL CONTINUE TO MOVE EAST AND SOUTHEAST. A LINE
OF STORMS OVER FAR WESTERN OKLAHOMA WILL MOVE EAST THIS EVENING.
ALL STORMS SHOULD WEAKEN OVER THE NEXT FEW HOURS AS THEY
ENCOUNTER WEAKER INSTABILITY TO THE EAST. A FEW HAIL REPORTS
CAN BE EXPECTED THROUGH 9 OR 10 PM.

AVIATION DISCUSSION FOR THE 00Z TAFS IS BELOW AS WELL.

&&

.AVIATION...
HAVE LOW CONFIDENCE IN THE TAFS THROUGH 18Z.

TSRA OVER WESTERN OKLAHOMA WILL MOVE EAST AND WEAKEN OVER THE
NEXT FEW HOURS.

WIDESPREAD IFR OR LOWER CONDITIONS MAY DEVELOP ACROSS THE AREA
02-10Z. ADDED MENTION AT MANY SITES.

A COLD FRONT WILL MOVE THROUGH THE AREA 12-21Z...BRINGING A
WIND SHIFT TO THE NORTH AND A SLOW IMPROVEMENT IN CONDITIONS.

MBS

&&

.PREV DISCUSSION... /ISSUED 253 PM CDT SUN APR 20 2014/

DISCUSSION...
LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
SPREAD NORTHEAST FROM WESTERN NORTH TEXAS INTO SOUTHERN AND PARTS
OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. NO SEVERE WEATHER
EXPECTED WITH THIS BATCH OF ELEVATED STORMS. STORMS DEVELOPING
TX PANHANDLE WILL POSE A MARGINAL SEVERE HAIL RISK INTO THE EARLY
EVENING...AS WILL ANY STORMS THAT CAN FORM FARTHER SOUTH TOWARD
LUBBOCK/MIDLAND. PRIMARY AREAS THAT WILL WILL NEED TO MONITOR FOR
THIS POSSIBILITY ARE WESTERN NORTH TEXAS AND THE SOUTHWEST-QUARTER
OF OKLAHOMA.

IF WE CAN GET COMPLEX OF STORMS TO FORM LATE THIS AFTERNOON AND
EVENING JUST OFF TEXAS HIGH PLAINS SHOULD MAINTAIN ITSELF THROUGH
THE NIGHT AS TROUGH PROGRESSES SLOWLY OVER THE REGION. BETTER
FLOW AND MOISTURE WILL RESIDE ACROSS SOUTHERN OKLAHOMA WHICH WILL
BE AREA WITH HIGHEST CHANCES FOR APPRECIABLE RAINFALL...WITH
CHANCES DECREASING AS YOU GO NORTH INTO CENTRAL/NORTHERN OKLAHOMA.

NEXT MAIN CHANCE FOR STRONG AND SEVERE STORMS WILL BE WEDNESDAY.
MODELS AGREE ON DRYLINE EVENT LATE WEDNESDAY ACROSS WESTERN PARTS
OF OKLAHOMA INTO ADJACENT PARTS OF NORTH TEXAS...SPREADING EAST
WEDNESDAY NIGHT OVER MUCH OF REGION AS WEAK FRONT PUSHES THROUGH
OKLAHOMA AND NORTH TEXAS. THIS FRONT PROGD TO RETURN NORTHWARD
LATE THURSDAY AND LINGER OVER OR CLOSE TO THE BODY OF OKLAHOMA
INTO NEXT WEEKEND. ALTHOUGH WE WILL HAVE S/WV RIDGING OVER THE
REGION AHEAD OF NEXT MAIN TROUGH...DIURNALLY DRIVEN SHOWERS AND
STORMS MAY OCCUR. MORE SIGNIFICANT STORM DEVELOPMENT CURRENTLY
APPEARS TO BE NEXT WEEKEND AS HIGH AMPLITUDE TROUGH APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  77  55  80 /  60  50  10   0
HOBART OK         60  79  54  81 /  50  20   0   0
WICHITA FALLS TX  61  80  56  83 /  60  20  10   0
GAGE OK           56  79  50  80 /  60  10   0   0
PONCA CITY OK     58  77  50  80 /  60  40  10   0
DURANT OK         60  76  58  80 /  70  50  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/17/17
Hazardous weather outlook, Apr 20, 7:21 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
721 PM CDT SUN APR 20 2014

OKZ004>048-050>052-TXZ083>090-220000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
721 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT

.THUNDERSTORMS...
A FEW STRONG TO SEVERE STORMS ARE POSSIBLE THROUGH 10 PM THIS
EVENING...MAINLY IN FAR SOUTHWESTERN OKLAHOMA AND WESTERN NORTH
TEXAS...INCLUDING THE ALTUS...QUANAH...VERNON...AND FREDERICK AREAS.
THE PRIMARY HAZARD IS LARGE HAIL UP TO TENNIS BALL SIZE. STORMS
WILL DIMINISH IN COVERAGE AND INTENSITY AFTER 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORM WILL BE POSSIBLE MONDAY...MAINLY DURING
THE MORNING AND EARLY AFTERNOON. NO SEVERE STORMS ARE EXPECTED.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS AGAIN FROM
WEDNESDAY THROUGH SATURDAY. THE GREATEST RISK OF SEVERE STORMS WILL
BE ON WEDNESDAY.

.FIRE WEATHER...

ON WEDNESDAY AFTERNOON...WARM AND WINDY WEATHER WILL ELEVATE THE
RISK OF WILDFIRES...MAINLY OVER WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. HOWEVER...RELATIVE HUMIDITIES ARE EXPECTED TO DROP ONLY INTO
THE RANGE OF 30 TO 50 PERCENT. THURSDAY WILL BE MUCH DRIER...BUT
WIND SPEEDS WILL DROP INTO THE RANGE OF 5 TO 15 MPH.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR
WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MBS

In the hours before

Special weather statement, Apr 20, 5:53 PM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN APR 20 2014

OKZ004-009-202345-
HARPER OK-ELLIS OK-
553 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND ELLIS COUNTIES UNTIL
645 PM CDT...

AT 552 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR GATE TO 7 MILES SOUTHWEST OF LAKE MARVIN...MOVING NORTHEAST AT
30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...BUFFALO...LAVERNE...ARNETT...GAGE...ROSSTON...MAY AND
CATESBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9954 3617 9965 3593 9999 3700 10000
TIME...MOT...LOC 2252Z 220DEG 26KT 3687 10002 3580 10024

MBS
Special weather statement, Apr 20, 6:13 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
613 PM CDT SUN APR 20 2014

OKZ004-009-210000-
HARPER OK-ELLIS OK-
613 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HARPER AND NORTHWESTERN
ELLIS COUNTIES UNTIL 700 PM CDT...

AT 610 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
LAVERNE...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3700 9966 3676 9956 3650 10000 3700 10000
TIME...MOT...LOC 2310Z 227DEG 27KT 3674 9997
Local storm report, Apr 20, 6:24 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
624 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             HOLLIS                  34.69N 99.92W
04/20/2014  E1.25 INCH       HARMON             OK   PUBLIC

&&

JPIKE
Local storm report, Apr 20, 7:22 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
722 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             ELDORADO                34.47N 99.65W
04/20/2014  E1.00 INCH       JACKSON            OK   EMERGENCY MNGR

&&

JPIKE
Local storm report, Apr 20, 7:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
726 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             3 NE ELDORADO           34.50N 99.61W
04/20/2014  E1.75 INCH       JACKSON            OK   TRAINED SPOTTER

&&

JPIKE
Local storm report, Apr 20, 7:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
735 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             2 S HOLLIS              34.66N 99.92W
04/20/2014  E1.00 INCH       HARMON             OK   PUBLIC

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:10 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger50 min
Apr 20, 7:22 PM CDTSevere Thunderstorm WarningOUNHardeman53 min
Apr 20, 8:13 PM CDTSevere Thunderstorm WarningOUNHardeman62 min
Apr 20, 8:16 PM CDTAreal Flood AdvisoryOUNHardeman3 hr
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningOUNHardeman61 min
Apr 20, 9:43 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman62 min
Apr 20, 10:01 PM CDTSevere Thunderstorm WarningOUNHardeman, Wilbarger29 min
Apr 20, 10:21 PM CDTAreal Flood AdvisoryOUNFoard, Hardeman, Wilbarger114 min
Apr 20, 10:29 PM CDTSevere Thunderstorm WarningOUNWilbarger46 min
Apr 20, 10:43 PM CDTSevere Thunderstorm WarningOUNFoard, Hardeman, Wilbarger32 min
Apr 20, 10:53 PM CDTSpecial Weather StatementOUNKnox52 min
Apr 21, 12:29 AM CDTSpecial Weather StatementOUNBaylor46 min

Nearby

Tornado Warnings in Texas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.